Skip to main content

Thank you for visiting nature.com. You are using a browser version with limited support for CSS. To obtain the best experience, we recommend you use a more up to date browser (or turn off compatibility mode in Internet Explorer). In the meantime, to ensure continued support, we are displaying the site without styles and JavaScript.

  • Books Received
  • Published:

The Collected Mathematical Papers of James Joseph Sylvester

Abstract

AMONG the 110 papers contained in this volume there are five or six which represent the author at his best. First of all there are three on Newton's rule for the discovery of imaginary roots of equations; here we see Sylvester working his way from a laborious and partly tentative method to the simple and beautiful proof which is reproduced in Tod-hunter's “Theory of Equations.” (It is not impossible, by the bye, that there may be a series of cubic functions of the coefficients which would give information supplementary to that afforded by Newton's series.) Then there are two papers on the motion of a rigid body containing a well-known addition to Poinsot's theory; these show admirably Sylvester's power of combining analytical and geometrical methods. Finally, there are the notes of his King's College lectures on the partition of numbers, which, in spite of their fragmentary form, supply some very interesting reading. They contain, practically, an outline of three distinct methods, that of combining a deficient set of linear equations, that of partial fractions, derived from Euler's generating function, and a barycentric method, or rather a baryccntric way of stating the problem and its solution, especially with regard to its definite or indefinite character.

The Collected Mathematical Papers of James Joseph Sylvester.

Vol. ii. (1854–73). Pp. xvi + 732. (Cambridge: University Press, 1908.) Price 18s. net.

This is a preview of subscription content, access via your institution

Access options

Buy this article

Prices may be subject to local taxes which are calculated during checkout

Authors

Rights and permissions

Reprints and permissions

About this article

Cite this article

M., G. The Collected Mathematical Papers of James Joseph Sylvester . Nature 79, 303–304 (1909). https://doi.org/10.1038/079303b0

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1038/079303b0

Search

Quick links

Nature Briefing

Sign up for the Nature Briefing newsletter — what matters in science, free to your inbox daily.

Get the most important science stories of the day, free in your inbox. Sign up for Nature Briefing